EconPapers    
Economics at your fingertips  
 

The impact of network topology and market structure on pricing

Ying-Ju Chen, Yves Zenou and Junjie Zhou

Journal of Economic Theory, 2022, vol. 204, issue C

Abstract: We develop a two-stage oligopolistic network competition model where, first, firms simultaneously determine their prices, and, second, consumers connected through a network determine their consumption. We show that firms price-discriminate consumers based on the consumer's network position. Denser networks (i.e., network topology) reduce prices, whereas increased competition (i.e., market structure) reduces prices only when competition is weak. However, the prices charged for the most influential consumers can increase with the number of firms when competition is very fierce and when there are strong network externalities. We also show that increasing competition always leads to lower firm profits, whereas equilibrium profits respond to the number of firms more sensitively when the network is denser or the externalities parameter is larger. Finally, we study the effects of network topology and market structure on price dispersion and determine the optimal network structure based on the perspective of both firms and consumers. We also extend the baseline model to allow for asymmetric firms and product compatibility.

Keywords: Price discrimination; Network position; Market structure; Spectral decomposition (search for similar items in EconPapers)
JEL-codes: D43 D85 L13 L14 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053122000813
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:204:y:2022:i:c:s0022053122000813

DOI: 10.1016/j.jet.2022.105491

Access Statistics for this article

Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell

More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jetheo:v:204:y:2022:i:c:s0022053122000813